Anticonvulsant hypersensitivity reaction in pregnancy

Shad H. Deering, Kay Thompson, Janine Taylor, Nancy Hueppchen

Research output: Contribution to journalArticle

Abstract

BACKGROUND: Anticonvulsant hypersensitivity reaction is a multisystem disorder that occurs after exposure to aromatic anticonvulsants. It is potentially fatal, with a mortality rate up to 50%. We report a case of an anticonvulsant hypersensitivity reaction that occurred during pregnancy at 10 weeks' gestation. CASE: A grand multipara was being treated with carbamazapine for a seizure disorder. She developed a maculopapular rash, elevated liver enzymes, and pancytopenia. Withdrawal of aromatic anticonvulsants and supportive therapy resulted in resolution of her illness. The remainder of her pregnancy was uneventful, and she delivered a healthy infant at term. CONCLUSION: All pregnant women treated with aromatic anticonvulsants are at risk for anticonvulsant hypersensitivity reaction, and a high degree of clinical suspicion is essential for diagnosis.

Original languageEnglish (US)
Pages (from-to)1215-1217
Number of pages3
JournalObstetrics and gynecology
Volume102
Issue number5 SUPPL.
DOIs
StatePublished - Nov 2003
Externally publishedYes

ASJC Scopus subject areas

  • Obstetrics and Gynecology

Fingerprint Dive into the research topics of 'Anticonvulsant hypersensitivity reaction in pregnancy'. Together they form a unique fingerprint.

  • Cite this